Alert archive / California / Flash Flood Watches in 2011

Flash Flood Watch 6, NWS San Diego, CA

July 7, 2011Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Jul 7, 2011, 9:33 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jul 7, 2011, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2011, 9:33 AM PDT (16:33 UTC)
In effect from
Jul 7, 2011, 11:00 AM PDT
Expired
Jul 7, 2011, 6:40 PM PDT
In force
8 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WGUS66 KSGX 071633
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
933 AM PDT THU JUL 7 2011

...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS OF
SOUTHWESTERN CALIFORNIA FROM LATE THIS MORNING TIL THIS EVENING...

.VERY MOIST AND UNSTABLE SUB TROPICAL AIRMASS REMAINS OVER
SOUTHERN CALIFORNIA TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON AND
EVENING. SOME SHOWERS OR THUNDERSTORMS COULD PRODUCE PERIODS OF
HEAVY RAINFALL...RESULTING IN FLASH FLOODING...MUD SLIDES AND
DEBRIS FLOWS.

CAZ055-056-058-060>062-080100-
/O.NEW.KSGX.FF.A.0006.110707T1800Z-110708T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
933 AM PDT THU JUL 7 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... 
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO 
  COUNTY MOUNTAINS. 

* UNTIL 9 PM PDT THIS EVENING.

* VERY MOIST AND UNSTABLE AIR WILL MAKE CONDITIONS FAVORABLE FOR
  LOCALLY HEAVY RAINFALL DURING THUNDERSTORMS. WEAK UPPER LEVEL
  WINDS WILL RESULT IN SLOW MOVING OR STATIONARY STORMS WHICH
  INCREASES THE CHANCES FOR LOCALIZED FLASH FLOODING.

* DURING AND SOON AFTER HEAVY RAINFALL...EXPECT VERY RAPID RISES
  IN NORMALLY DRY CHANNELS...AS WELL AS THE POTENTIAL FOR
  SIGNIFICANT FLOODING OF ROADWAYS AND SMALL STREAMS. RECENT BURN
  AREAS AND STEEP TERRAIN WILL BE ESPECIALLY VULNERABLE TO FLASH
  FLOODING...MUD SLIDES AND DEBRIS FLOWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

PG
2 follow-up statements
571 
WGUS66 KSGX 072354
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
454 PM PDT THU JUL 7 2011

...FLASH FLOOD WATCH CANCELED FOR THE MOUNTAINS...COACHELLA VALLEY
AND SAN DIEGO COUNTY DESERTS...

...FLASH FLOOD WATCH CONTINUES OVER THE APPLE AND LUCERNE VALLEYS
THROUGH 900 PM...

.THE THREAT OF FLASH FLOOD HAS ENDED FOR SOUTHWESTERN CALIFORNIA
EXCEPT FOR THE APPLE AND LUCERNE VALLEYS WHERE ISOLATED
THUNDERSTORMS WILL CONTINUE UNTIL EARLY EVENING.

CAZ055-056-058-061-062-080100-
/O.CAN.KSGX.FF.A.0006.000000T0000Z-110708T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
454 PM PDT THU JUL 7 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS
BEEN CANCELLED. THUNDERSTORMS HAVE ENDED...AND THE THREAT OF FLASH
FLOODING HAS ENDED FOR THE DAY.

$$

CAZ060-080400-
/O.CON.KSGX.FF.A.0006.000000T0000Z-110708T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPLE AND LUCERNE VALLEYS-
454 PM PDT THU JUL 7 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREA...APPLE AND LUCERNE VALLEYS. 

* UNTIL 9 PM PDT THIS EVENING

* VERY MOIST AND UNSTABLE AIR WILL MAKE CONDITIONS FAVORABLE FOR 
  LOCALLY HEAVY RAINFALL DURING THUNDERSTORMS. WEAK UPPER LEVEL 
  WINDS WILL RESULT IN SLOW MOVING OR STATIONARY STORMS WHICH 
  INCREASES THE CHANCES FOR LOCALIZED FLASH FLOODING. 

* THE GREATEST THREAT WILL BE EAST OF HIGHWAY 247...OR EAST OF A
  LINE FROM BARSTOW TO LUCERNE VALLEY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MAXWELL
596 
WGUS66 KSGX 080140
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
640 PM PDT THU JUL 7 2011

...FLASH FLOOD WATCH HAS BEEN CANCELLED FOR THE APPLE AND LUCERNE
VALLEYS...

CAZ060-080245-
/O.CAN.KSGX.FF.A.0006.000000T0000Z-110708T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
APPLE AND LUCERNE VALLEYS-
640 PM PDT THU JUL 7 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE APPLE AND LUCERNE VALLEYS HAS BEEN
CANCELLED. THE FLASH FLOOD THREAT HAS ENDED.

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 7, 9:30 AM PDT, 3 minutes earlier.

Area forecast discussion, Jul 7, 9:30 AM PDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT THU JUL 7 2011

.SYNOPSIS...
CONTINUED WARM AND HUMID TODAY...WITH PERIODS OF MID AND HIGH LEVEL
CLOUDS AS WELL AS TEMPERATURES NEAR OR A LITTLE ABOVE SEASONAL
AVERAGES WEST OF THE MOUNTAINS. THERE WILL ALSO CONTINUE TO BE A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
THIS AFTERNOON AND EVENING. DRIER AND COOLER FRIDAY THROUGH THE
FIRST HALF OF NEXT WEEK ALONG WITH A RETURN OF THE MARINE LAYER TO
THE COASTAL AREAS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A FEW MID AND HIGH CLOUDS REMAIN OVER SOCAL THIS MORNING...ALONG
WITH A MCV SE OF YUMA WHICH IS THE REMNANTS OF A MCS WHICH COLLAPSED
AROUND 3 AM PDT THIS MORNING. THE MCV IS MOVING NW AND COULD IMPACT
CONVECTION OVER SE CALIFORNIA THIS AFTERNOON.

WITH THE UPPER LEVEL HIGH STILL IN PLACE OVER NM/CO
TODAY...SUBTROPICAL MOISTURE WILL CONTINUE TO ADVECT INTO THE REGION
AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY OVER THE MOUNTAINS AND DESERTS. MORNING SOUNDINGS
SHOW UNSTABLE CONDITIONS AND AMPLE MOISTURE AT ALL LEVELS SO IT IS
LIKELY THAT TSTMS WILL AGAIN DEVELOP OVER THE MTNS AND DESERTS THIS
AFTERNOON/EVENING...BUT MAYBE NOT AS WIDESPREAD AS YESTERDAY. WITH
LITTLE CHANGE IN DEW POINTS IN THE INLAND EMPIRE AND STRONG HEATING
EXPECTED AGAIN...WOULD NOT BE SURPRISED TO SEE A STORM OR TWO
DEVELOP ALONG THE ELSINORE CONVERGENCE ZONE AGAIN THIS AFTERNOON.
ANY TSTMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR DEADLY
LIGHTNING...STRONG GUSTY WINDS...HAIL...AND PERIODS OF LOCALLY HEAVY
RAINFALL. OTHERWISE...WARM AND HUMID WEATHER WITH MOSTLY SUNNY SKIES
IS EXPECTED AGAIN TODAY.

FOR FRIDAY THROUGH NEXT WEEK...AN UPPER LEVEL TROUGH OF LOW PRESSURE
DEEPENING ALONG THE WEST COAST WILL BRING A GRADUAL COOLING TREND
AND DRIER CONDITIONS TO THE REGION AS THE FLOW ALOFT TURNS SW. THERE
MAY BE ENOUGH RESIDUAL MID LEVEL MOISTURE ON FRIDAY FOR CU AND
POSSIBLY SOME ISOLATED SHOWERS/TSTMS TO DEVELOP OVER THE MTNS. FROM
SATURDAY THROUGH AT LEAST WEDNESDAY DRY WEATHER AND A DEEPENING
MARINE LAYER IS EXPECTED...BRINGING A RETURN OF NIGHT AND MORNING
LOW CLOUDS AND FOG TO THE COASTAL AREAS AND FAR WESTERN VALLEYS.

&&

.AVIATION...
071550Z...COASTAL AND VALLEY AREAS...FEW DEBRIS CLOUDS AROUND FL150.
COASTAL MARINE LAYER LOW CLOUDS RETURNING AROUND 06Z THIS EVENING
WITH BASES 600-1000 FEET MSL WITH TOPS AROUND 1200 FEET
MSL...SPREADING INLAND TO JUST WEST OF KCNO AND KRNM BY 12Z TONIGHT.
VISIBILITIES LOCALLY BELOW 1SM IN FOG JUST WEST OF KCNO AND KRNM BY
12Z.

NEAR THE MTNS AND IN THE DESERTS...WIDELY SCATTERED THUNDERSTORMS
DEVELOPING 18Z-00Z...THEN DECREASING...ENDING BY 02Z. THUNDERSTORM
BASES NEAR 8000 FEET MSL WITH TOPS TO 40000 FEET MSL. STRONG GUSTY
WINDS...HEAVY RAIN...AND HAIL POSSIBLE WITH THE STRONGER STORMS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 9 PM FOTHE MOUNTAINS AND DESERTS. SEE
     LAXFFASGX.

&&

PUBLIC...PG
AVIATION/MARINE...SMALL

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 7, 3:55 AM PDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
355 AM PDT THU JUL 7 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-072300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
355 AM PDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS THIS AFTERNOON AND EVENING WITH BRIEF HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS. THE FLASH FLOOD POTENTIAL INDEX IS LOW...AND
THE RISK OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
FRIDAY AFTERNOON AND EVENING WITH BRIEF HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS. THE FLASH FLOOD POTENTIAL INDEX IS LOW...AND
THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:06 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino110 min
Jul 6, 6:43 PM PDTSpecial Weather StatementSGX77 min
Jul 7, 3:12 PM PDTAreal Flood AdvisorySGXSan Diego82 min
Jul 7, 3:34 PM PDTFlash Flood WarningSGXSan Diego59 min

Nearby

Flash Flood Watches in California, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.